Texas, 2013Drought in Texas, April 1 to 30, 2013
April 1 to 30, 2013 · NWS SJT · 24 events in 24 counties and zones
S. Drought Monitor upgraded the classification as exceptional to a large region north of Interstate 20.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the drought intensified across the Big Country, the U.S. Drought Monitor upgraded the classification as exceptional to a large region north of Interstate 20. This region has experienced the brunt of the drought since February 2011. With little rainfall in April, the drought continued to intensify over the remainder of West Central Texas as the southern areas were upgraded to extreme or exceptional drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 31, 10:41 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 31, 10:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1141 PM CDT SUN MAR 31 2013
.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
MAIN CONCERNS FOR AVIATION THE NEXT 24 HOURS ARE MVFR CONDITIONS
BETWEEN 09Z AND 17Z TOMORROW MORNING...AND POSSIBILITY OF
THUNDERSTORMS FOR THE KABI TERMINAL TOMORROW EVENING. FOR
TONIGHT...LOW LEVEL NORTHEAST WINDS BEHIND A COLD FRONT THAT MOVED
THROUGH TODAY WILL QUICKLY TURN BACK AROUND TO THE SOUTHEAST. THIS
WILL BRING MOISTURE BACK INTO THE AREA...AND MVFR CEILINGS TO
KBBD/KJCT/KSOA. KSJT COULD SEE SOME MVFR CIGS AS WELL...BUT LIKELY
FOR A SHORTER DURATION IF THEY DO. THERE IS STILL LOW CONFIDENCE
THAT KABI WILL SEE ANY LOW CEILINGS. WINDS TONIGHT WILL TURN FROM
NORTHEAST TO SOUTHEAST BY TOMORROW MORNING...AND REMAIN THAT WAY
THROUGH THE PERIOD AT ALL SITES. A COLD FRONT WILL APPROACH THE
INTERSTATE 20 CORRIDOR DURING THE AFTERNOON HOURS TOMORROW...AND
THIS IS EXPECTED TO RESULT IN THUNDERSTORMS DEVELOPING DURING THE
AFTERNOON AND EVENING HOURS NEAR AND JUST NORTH OF THE KABI SITE.
SOME OF THESE THUNDERSTORMS COULD AFFECT KABI. A VCTS MAY SUFFICE
FOR THE SITE AT THIS TIME...BUT A PREVAILING GROUP WITH
THUNDERSTORMS MAY BE NEEDED IN UPCOMING TAF FORECASTS. 20
&&
.PREV DISCUSSION... /ISSUED 646 PM CDT SUN MAR 31 2013/
DISCUSSION...
SEVERE THUNDERSTORMS HAVE MOVED WELL SOUTH OF THE FORECAST AREA
THIS EVENING...SO THE SEVERE THUNDERSTORM WATCH WILL BE CANCELLED
FOR OUR CWA.
ALSO...PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.
AVIATION...
GENERALLY VFR CONDITIONS EXPECTED THROUGH MOST OF THE NEXT 24
HOURS. HOWEVER...THERE WILL BE A PERIOD OF A FEW HOURS OF MVFR
CONDITIONS TOMORROW MORNING FOR SOUTHERN SITES AS SOUTHEASTERLY
FLOW QUICKLY RETURNS TO THE AREA OVERNIGHT. EXPECT THE MVFR
CONDITIONS TO MOVE INTO OUR SOUTHERN SITES BY AROUND 09Z...MOVING
NORTH INTO THE KSJT AREA BETWEEN 09Z AND 12Z. LESSER CONFIDENCE
EXISTS FOR MVFR CEILINGS MAKING IT INTO KABI...SO WILL CONTINUE
THE SCT020 THERE. LOW CLOUDS SHOULD MIX OUT OF MOST AREAS BY 18Z
TOMORROW...WITH SOUTHEAST WINDS CONTINUING THROUGH THE AFTERNOON
HOURS. 20
PREV DISCUSSION... /ISSUED 332 PM CDT SUN MAR 31 2013/
SHORT TERM...
SHOWERS AND THUNDERSTORMS...SOME SEVERE...ARE CURRENTLY ONGOING
ALONG AND JUST NORTH OF A COLD FRONT. I EXPECT THE MAJORITY OF THIS
CONVECTION TO MOVE OUT OF THE AREA IN THE NEXT COUPLE OF HOURS. IT
IS NOT OUT OF THE QUESTION THAT A FEW STORMS LINGER BEYOND 00Z...SO
I HAVE LEFT SLIGHT CHANCE POPS ACROSS THE SOUTHEASTERN CORNER OF THE
CWA. OVERNIGHT LOW TEMPERATURES WILL GENERALLY BE IN THE LOWER TO
MID 50S...WITH STRATUS DEVELOPMENT ACROSS PARTS OF THE HEARTLAND AND
NORTHWEST HILL COUNTRY BY EARLY MORNING. UNSEASONABLY WARM
TEMPERATURES ARE EXPECTED ON MONDAY...WITH HIGHS GENERALLY IN THE
LOWER TO MID 80S. 12Z NAM IS INDICATING A WEAK SHORT WAVE TROUGH
MOVING ACROSS THE AREA DURING THE LATE AFTERNOON HOURS
MONDAY...RESULTING IN ISOLATED CONVECTION ACROSS THE CENTRAL PART OF
THE CWA. FOR NOW...I HAVE LEFT SLIGHT CHANCE POPS ACROSS THE BIG
COUNTRY...BUT THESE MAY NEED TO BE EXPANDED FARTHER SOUTH ON FUTURE
SHIFTS.
LONG TERM...
FRONTAL TIMING CONTINUES TO BE THE MAIN QUESTION FOR THE FORECAST.
NAM CONTINUES TO BE THE FASTEST WITH THE FRONT...SLIDING THE FRONT
THROUGH WEST CENTRAL TEXAS TUESDAY. THE GFS IS A FULL 24 HOURS
SLOWER...WAITING ON WEDNESDAY...WHILE THE ECMWF IS IN BETWEEN. NOT
ONLY IS THE ECMWF A NICE COMPROMISE BETWEEN THE MODELS...BUT
PRESENTS A TIMING THAT IS OFTEN SEEN ACROSS THE AREA. INITIAL COLD
FRONT SLIDES INTO THE NORTHERN BIG COUNTRY...STALLS...THEN WAITS
FOR THE COLD AIR TO DEEPEN BEFORE MAKING RAPID PROGRESS DURING THE
EVENING AND OVERNIGHT HOURS. THUS...WILL TEND TOWARDS THE ECMWF
SOLUTION FOR THIS FORECAST.
POTENT UPPER TROUGH...SHOWING UP NICELY ON WATER VAPOR...MOVING
TOWARDS THE CALIFORNIA COAST WILL MOVE INTO THE SOUTHERN ROCKIES
BY TUESDAY MORNING AND THEN PROGRESS INTO THE PLAINS BY WEDNESDAY
NIGHT. LIFT FROM THIS SYSTEM STARTS MONDAY NIGHT ACROSS THE BIG
COUNTRY...AND THEN CONTINUES ACROSS THE REST OF THE AREA FOR
TUESDAY AND WEDNESDAY. BEST RAIN CHANCES WILL LIKELY BE ALONG AND
JUST NORTH OF THE FRONT...BUT STILL LOOKS TO BE A FAIRLY
WIDESPREAD RAIN EVENT OVER A 36 TO 48 HOUR PERIOD. HAVE BUMPED
POPS UP AREAWIDE.
REST OF THE FORECAST LOOKS PRETTY QUIET. WARMING TREND KICKS
IN...AND TEMPERATURES WARM UP BACK INTO THE 80S.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 52 81 58 66 43 / 10 10 50 60 60
SAN ANGELO 54 85 61 74 48 / 10 10 40 60 60
JUNCTION 56 84 64 76 54 / 10 10 40 50 70
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/99/99
Hazardous weather outlook, Mar 31, 1:36 PM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
236 PM CDT SUN MAR 31 2013
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
236 PM CDT SUN MAR 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE UNTIL SUNSET THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO WEDNESDAY.
WHILE THERE IS THE POTENTIAL FOR AN ISOLATED THUNDERSTORM TO
BECOME SEVERE...ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Brown
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Brown County during the month of April.
Drought, Callahan
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Callahan County during the month of April.
Drought, Coke
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Coke County during the month of April.
Drought, Coleman
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Coleman County during the month of April.
Drought, Concho
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Concho forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Concho County during the month of April.
Drought, Crockett
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Crockett County during the month of April.
Drought, Fisher
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated exceptional drought conditions across Fisher County during the month of April.
Drought, Haskell
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated exceptional drought conditions across Haskell County during the month of April.
Drought, Irion
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Irion County during the month of April.
Drought, Jones
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated exceptional drought conditions across Jones County during the month of April.
Drought, Kimble
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Kimble County during the month of April.
Drought, Mason
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Mason County during the month of April.
Drought, McCulloch
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Mcculloch County during the month of April.
Drought, Menard
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Menard County during the month of April.
Drought, Nolan
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Nolan County during the month of April.
Drought, Runnels
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Runnels forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Runnels County during the month of April.
Drought, San Saba
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- San Saba forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across San Saba County during the month of April.
Drought, Schleicher
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Schleicher County during the month of April.
Drought, Shackelford
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Shackelford County during the month of April.
Drought, Sterling
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Sterling County during the month of April.
Drought, Sutton
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated exceptional drought conditions across Sutton County during the month of April.
Drought, Taylor
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated mostly severe drought conditions across Taylor County during the month of April.
Drought, Throckmorton
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated exceptional drought conditions across Throckmorton County during the month of April.
Drought, Tom Green
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated mostly severe drought conditions across Tom Green County during the month of April.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2013$207 million · 20 events
- Drought in Oklahoma, April 1 to 30, 2013$60 million · 3 events
- Drought in Texas, April 1 to 30, 2013$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2013$108,000 · 35 events
- Flooding in North Dakota, April 1 to 30, 2013$370,000 · 2 events
- Tornado and Hail in Texas, April 1, 2013$18,000 · EF1 · 19 events
- Drought in Oklahoma, April 1 to 30, 201348 events
- Drought in New Mexico, April 1 to 30, 201340 events
- Drought in Texas, April 1 to 30, 201332 events
- Drought in Nebraska, April 1 to 30, 201330 events
- Drought in Nebraska, April 1 to 30, 201328 events
- Drought in Kansas, April 1 to 30, 201326 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448125, 448128, 448139, 448143, 448150, 448152, 448155, 448156, 448158, 448160, 448161, 448162, 448165, 449143, 449144, 449145, 449146, 449147, 449156, 449157, 449158, 449159, 449160, 449162.